Alert archive / Pennsylvania / Flash Flood Warnings in 2023

Flash Flood Warning 13, NWS Pittsburgh, PA

July 20, 2023Butler County, Lawrence County, Mercer County, Pennsylvania

NWS Pittsburgh, PA issued this flash flood warning at Jul 20, 2023, 9:02 PM EDT for Butler County, Lawrence County, Mercer County, Pennsylvania. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 20, 2023, 9:02 PM EDT (01:02 UTC)
Expired
Jul 20, 2023, 11:48 PM EDT
In force
3 hr
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Flood severity
None

Counties Butler County, PA, Lawrence County, PA, Mercer County, PA

The radar

The Pittsburgh radar (KPBZ), 61 km from the middle of the area, began a volume at 01:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 1.0 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2023-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1429 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2023-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 95 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1429 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1189 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
95 m²/s²
0-3 km storm-relative helicity
160 m²/s²
Significant tornado parameter
0.8
Supercell composite
6.2

Open this sounding in Storm Lab

The text

As transmitted.

779 
WGUS51 KPBZ 210102
FFWPBZ
PAC019-073-085-210415-
/O.NEW.KPBZ.FF.W.0013.230721T0102Z-230721T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Pittsburgh PA
902 PM EDT Thu Jul 20 2023

The National Weather Service in Pittsburgh has issued a

* Flash Flood Warning for...
  Southern Mercer County in northwestern Pennsylvania...
  Northwestern Butler County in west central Pennsylvania...
  Northern Lawrence County in western Pennsylvania...

* Until 1215 AM EDT.

* At 902 PM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1.5 and 2 inches of 
  rain have fallen. Additional rainfall amounts of 0.5 to 1 inch are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  New Castle, Grove City, Slippery Rock, New Wilmington, Oakwood, 
  New Castle Northwest, Pulaski, Bessemer, New Bedford, Harrisville, 
  Plain Grove Township, South New Castle, West Liberty, Harlansburg 
  and Volant.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 4114 8052 4121 8001 4099 8000 4099 8016
      4097 8052 4098 8052 4099 8052 4101 8052
      4103 8052 4104 8052 4105 8052 4106 8052
      4110 8052 4113 8052

FLASH FLOOD...RADAR INDICATED

$$

WM
2 follow-up statements
463 
WGUS71 KPBZ 210157
FFSPBZ

Flash Flood Statement
National Weather Service Pittsburgh PA
957 PM EDT Thu Jul 20 2023

PAC019-073-085-210415-
/O.CON.KPBZ.FF.W.0013.000000T0000Z-230721T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Butler PA-Lawrence PA-Mercer PA-
957 PM EDT Thu Jul 20 2023

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1215 AM EDT FRIDAY 
FOR SOUTHERN MERCER, NORTHWESTERN BUTLER AND NORTHERN LAWRENCE 
COUNTIES...

At 957 PM EDT, Doppler radar indicated heavy rain from thunderstorms 
has tapered off. Between 1.5 and 2.5 inches of rain have fallen. 
Flash flooding is still possible due to runoff from the recent heavy 
rain.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  New Castle, Grove City, Slippery Rock, New Wilmington, Oakwood, 
  New Castle Northwest, Pulaski, Bessemer, New Bedford, Harrisville, 
  Plain Grove Township, South New Castle, West Liberty, Harlansburg 
  and Volant.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 4114 8052 4121 8001 4099 8000 4099 8016
      4097 8052 4098 8052 4099 8052 4101 8052
      4103 8052 4104 8052 4105 8052 4106 8052
      4110 8052 4113 8052

FLASH FLOOD...RADAR INDICATED

$$

WM
014 
WGUS71 KPBZ 210348
FFSPBZ

Flash Flood Statement
National Weather Service Pittsburgh PA
1148 PM EDT Thu Jul 20 2023

PAC019-073-085-210358-
/O.CAN.KPBZ.FF.W.0013.000000T0000Z-230721T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Butler PA-Lawrence PA-Mercer PA-
1148 PM EDT Thu Jul 20 2023

...FLASH FLOOD WARNING IS CANCELLED FOR SOUTHERN MERCER, 
NORTHWESTERN BUTLER AND NORTHERN LAWRENCE COUNTIES...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 4114 8052 4121 8001 4099 8000 4099 8016
      4097 8052 4098 8052 4099 8052 4101 8052
      4103 8052 4104 8052 4105 8052 4106 8052
      4110 8052 4113 8052

$$

WM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Jul 20, 6:32 PM EDT, 2 hours 30 minutes earlier.

Area forecast discussion, Jul 20, 6:32 PM EDT, 2 hours 30 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Pittsburgh PA
632 PM EDT Thu Jul 20 2023

.SYNOPSIS...
Strong to severe storms are likely in the I-80 corridor tonight
with the primary threat being damaging winds. Secondary threats
include large hail, isolated tornadoes, and flash flooding. Wind
and flooding threats will remain elevated for the rest of the
region overnight, though isolated tornadoes could not be ruled
out.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
Current observations indicated that a MCS with a history of
damaging winds is diving south across Lake Erie and will impact
the region beginning at 23Z in Mercer County. Pre-frontal
initiation has been limited to the lakeshore with elevated
capping over our area; the primary threat going forward will be
coincident with the MCS. Damaging winds are likely, and
isolated tornadoes and large hail remain secondary threats.
Flash flooding is possible in training storms. Storm motion has
been observed at 50mph as it crosses the lake, indicating the
probability of severe weather is high in the I-80 corridor.
Severe probabilities remain moderate to high elsewhere. Cold
pool driven acceleration is likely to nudge arrival time up by
as much as an hour or two. Arrival at PIT may now be closer to
around 03Z.

The SPC has issued a mesoscale discussion for our area
highlighting the current threats and a watch has been issued
to follow it up.

..Previous Discussion..

The atmosphere will destabilize this afternoon and moderate to
strong shear is anticipated. Since the last update, most clouds have
cleared out to just fair weather cumulus with a few towering
cumulus. The warm front has passed through the entire region
embedding the area in warm, moist southwest flow. Current updraft
failures in northwestern PA and northern Ohio in a pre-frontal
trough and along the lake boundary are acting to eat away at
the morning cap and seed a more favorable, unstable environment
in the I-80 corridor into this afternoon. Storm development
along the pre-frontal trough is possible, but remains low
probability due to observed mid-level water vapor on GOES-16
hinting at a less favorable environment for healthy, long track
storms.

The main question will be dependent on whether pre-frontal
initiation affects our area. Any cells, particularly right
moving, ahead of the cold front will effectively utilize
environmental shear to for deep mesocyclones with favorable
0-1km SRH of around 75-100. This would bring larger hail and
tornado threats, particularly north of I-80, should they
formulate. At this point, this remains low confidence.
Confidence will increase (decrease) in the coming hours if cells
fire (dont fire) in the elevated mixed layer in Ohio. At this
time, our best guess is storms do fire, but remain left moving
and stick to the lake-shore, affecting counties just north of
our area. This will need to be monitored closely.

Secondly, and higher probability, a cold front affiliated with a
Great Lakes low will enter our area under a similar environment
around 22Z to 00Z. The southwest propagation of this line at
40- 50mph combined with around 900-1000 J/kg of DCAPE is
particularly concerning for wind threats with isolated spin up
tornadoes possible embedded in the line. Severe wind and
isolated tornado probabilities are highest in the I-80 corridor
with an earlier arrival time and lower probability of
decoupling. Severe probabilities will decrease slightly as the
line pulls south and decreases in propagation speed, but
concerns remain notable. An elevated mixed layer seems to
suggest that storms will be able to maintain themselves well
into the night, with the only question being whether or not
winds penetrate the shallow surface inversion. The most likely
arrival time for Franklin /New Castle is 01Z-03Z, Pittsburgh
/Zanesville /Indiana is 03Z-05Z, and Morgantown /Uniontown is
05Z-07Z.

A severe thunderstorm watch has been issued just upstream for
now, but may be expanded depending on how details play out over
the next few hours. Current thinking related to threats is
reflected in an SPC enhanced risk today north of Pittsburgh,
with slight and marginal risks south of Pittsburgh related to
the anticipated weakening trend into the night.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SATURDAY/...
Northwest flow behind a cold front will keep this period seasonably
cool. Friday will maintain a few shower chances with lingering
low level moisture in a shallow mixed layer. Higher moisture
and closer proximity to lift in cyclonic flow around an occluded
low will mean a slight chances of isolated showers, greatest
north and east of the Pittsburgh metro. Otherwise, morning
fog/stratus will give way to fair weather cumulus, decreasing
in coverage throughout the day. Clouds and precipitation will
drop off overnight with a loss of mixing with patchy fog
possible in mostly clear skies.

Highs on Saturday will remain near to slightly above average.
Conditions will likely remain dry with fair weather cumulus but
shallow, capped instability mean a shower or two could not be
ruled out.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
The long term will be defied with a persistent upper trough
gradually weakening in amplitude. All clusters agree in this; there
is high confidence that near average temperature will gradually and
steadily trend above average. Positioning on the southeast side of
the axis will lend to occasional precipitation chances, but no
sizable QPF in widespread rainfall is likely.

By late next week, clusters diverge into three camps. First, one
solution resolves to a building eastern ridge which would mean well
above average temperatures. Second, zonal flow is possible with
temperatures a few ticks above average. Third, a
central/western CONUS ridge would keep temperatures more near to
slightly above average locally. Any way you cut the cake, the
take-home message is increased probability of above average
temperatures.

&&

.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
A broken line of thunderstorms, ahead of an approaching cold
front, is expected to track southeast across the region this
evening. Along with tempo IFR conditions, large hail and
damaging wind gusts are possible with these storms. Will and
tafs as needed as they approach specific airports. For now,
included strong wind gusts and IFR at all sites.

After the storms end later this evening, deterioration to IFR
stratus is expected with low level moisture pooling along the
advancing front. These ceilings should lift to MVFR as mixing
begins in the morning, with a return to VFR cigs expected by the
afternoon.

.OUTLOOK...
Other than early morning patchy river valley fog, VFR is
expected through Sunday night under high pressure. Restrictions
are possible again Monday through early Tuesday with a crossing
cold front.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...None.
OH...None.
WV...None.

&&

SYNOPSIS...Milcarek
NEAR TERM...Milcarek
SHORT TERM...Milcarek
LONG TERM...Milcarek
AVIATION...WM
Hazardous weather outlook, Jul 20, 12:58 PM EDT, 8 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
1258 PM EDT Thu Jul 20 2023

OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>022-029-
031-073>075-077-078-WVZ001>004-012-211700-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-Armstrong-
Washington-Greene-Westmoreland-Higher Elevations of Westmoreland-
Fayette-Indiana-Higher Elevations of Indiana-Hancock-Brooke-Ohio-
Marshall-Wetzel-
1258 PM EDT Thu Jul 20 2023

This Hazardous Weather Outlook is for east central Ohio, western
Pennsylvania, and northern West Virginia.

.DAY ONE...This afternoon and tonight.

Severe storms are possible this afternoon and evening with the
primary threat being damaging winds. Large hail or an isolated
tornado could not be ruled out. Flash flooding remains a possibility
into the evening and overnight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

PAZ076-WVZ021-509>514-211700-
Higher Elevations of Fayette-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
1258 PM EDT Thu Jul 20 2023

This Hazardous Weather Outlook is for southwest Pennsylvania and
northern West Virginia.

.DAY ONE...This afternoon and tonight.

Severe storms are possible this afternoon and evening with the
primary threat being damaging winds.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

Milcarek

In the hours before

Local storm report, Jul 20, 8:42 PM EDT, 20 minutes before
Preliminary Local Storm Report
National Weather Service Pittsburgh PA
842 PM EDT Thu Jul 20 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0753 PM     Tstm Wnd Dmg     2 E Franklin            41.39N  79.80W
07/20/2023                   Venango            PA   Public

            Tree down

&&

Event Number PBZ2301970

WM
Local storm report, Jul 20, 8:45 PM EDT, 17 minutes before
Preliminary Local Storm Report
National Weather Service Pittsburgh PA
845 PM EDT Thu Jul 20 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0824 PM     Tstm Wnd Dmg     Clarion                 41.21N  79.38W
07/20/2023                   Clarion            PA   Public

            Trees down

&&

Event Number PBZ2301971

WM
Local storm report, Jul 20, 8:47 PM EDT, 15 minutes before
Preliminary Local Storm Report
National Weather Service Pittsburgh PA
847 PM EDT Thu Jul 20 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0823 PM     Tstm Wnd Dmg     Knox                    41.23N  79.54W
07/20/2023                   Clarion            PA   Public

            Trees down

&&

Event Number PBZ2301972

WM
Local storm report, Jul 20, 8:52 PM EDT, 10 minutes before
Preliminary Local Storm Report
National Weather Service Pittsburgh PA
852 PM EDT Thu Jul 20 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0821 PM     Tstm Wnd Dmg     1 NW Hottelville        41.36N  79.17W
07/20/2023                   Forest             PA   Public

            Report of tree down on Greenwood Road in Barnett
            Township. Time estimated based on radar.

&&

Event Number PBZ2301973

JF
Local storm report, Jul 20, 8:55 PM EDT, 7 minutes before
Preliminary Local Storm Report
National Weather Service Pittsburgh PA
855 PM EDT Thu Jul 20 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0804 PM     Tstm Wnd Dmg     1 SSE Hastings          41.59N  79.09W
07/20/2023                   Forest             PA   Public

            Report of tree down on Job Corps Road in Jenks
            Township. Time estimated based on radar.

&&

Event Number PBZ2301974

JF
Local storm report, Jul 20, 8:56 PM EDT, 6 minutes before
Preliminary Local Storm Report
National Weather Service Pittsburgh PA
856 PM EDT Thu Jul 20 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0848 PM     Tstm Wnd Dmg     Muddy Creek             40.98N  79.97W
07/20/2023                   Butler             PA   Trained Spotter

            Report of downed tree on southbound lane of Route 8.
            Time estimated based on radar.

&&

Event Number PBZ2301975

JF

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 8:02 PM EDTTornado WarningPBZMercer, Venango28 min
Jul 20, 8:18 PM EDTFlash Flood WarningPBZMercer, Venango3 hr
Jul 20, 8:22 PM EDTSevere Thunderstorm Warning Considerable damage threatPBZArmstrong, Beaver, Butler, Clarion, Lawrence, Mercer and 1 more53 min
Jul 20, 8:25 PM EDTSevere Thunderstorm WarningPBZArmstrong, Clarion, Forest, Indiana, Jefferson, Venango50 min
Jul 20, 8:39 PM EDTSevere Thunderstorm WarningPBZBeaver, Lawrence66 min
Jul 20, 9:12 PM EDTSevere Thunderstorm WarningPBZAllegheny, Armstrong, Beaver, Butler, Clarion, Lawrence and 2 more63 min
Jul 20, 9:14 PM EDTSevere Thunderstorm WarningPBZArmstrong, Clarion, Indiana, Jefferson44 min
Jul 20, 9:42 PM EDTFlash Flood WarningPBZArmstrong, Beaver, Butler, Lawrence3 hr
Jul 20, 10:03 PM EDTSpecial Weather StatementPBZAllegheny, Washington27 min
Jul 20, 10:29 PM EDTFlash Flood WarningPBZAllegheny, Armstrong, Beaver, Butler, Indiana, Washington and 1 more3 hr
Jul 20, 10:29 PM EDTSpecial Weather StatementPBZWestmoreland31 min
Jul 20, 10:58 PM EDTSpecial Weather StatementPBZFayette32 min
Jul 20, 11:02 PM EDTFlash Flood WarningPBZAllegheny, Fayette, Indiana, Washington, Westmoreland3 hr
Jul 20, 11:31 PM EDTSpecial Weather StatementPBZFayette, Greene, Westmoreland44 min

Nearby

Flash Flood Warnings in Pennsylvania, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.